RE: [FH] Alternatives to Atenolol?
- Well - don't know what to say. I saw Chase the way he was - and was told to
take him off completely and suddenly.
It worked and now he's fine.
From: Susan [mailto:somnamblst@...]
Sent: Wednesday, October 01, 2003 6:48 AM
To: Jennifer Trendler; 'pugsleykall'
Subject: RE: [FH] Alternatives to Atenolol?
--- Jennifer Trendler <jennifert@...>
> I would recommend taking him off.Never discontinue beta-blockade suddenly.
From the Plumb Handbook of Veterinaty Drugs:
Atenolol is contraindicated in patients with overt
heart failure, hypersensitivity to this class of
agents, greater than first degree heart block, or
sinus bradycardia. Non-specific beta-blockers are
generally contraindicated in patients with CHF unless
secondary to a tachyarrhythmia responsive to
(NOTE: based on human CHF trials this is no longer
true. See below for complete reference.)
They are also relatively
contraindicated in patients with bronchospastic lung
Atenolol should be used cautiously in patients with
significant renal insufficiency. It should also be
used cautiously in patients with sinus node
Atenolol (at high dosages) can mask the symptoms
associated with hypoglycemia. It can also cause
hypoglycemia or hyperglycemia and, therefore, should
be used cautiously in labile diabetic patients.
Atenolol can mask the symptoms associated with
thyrotoxicosis, but it may be used clinically to treat
the symptoms associated with this
It is reported that adverse effects most commonly
occur in geriatric animals or those that have acute decompensating heart
disease. Adverse effects considered to be clinically relevant include:
bradycardia, lethargy and depression, impaired AV
conduction, CHF or worsening of heart failure,
hypotension, hypoglycemia, and bronchoconstriction
(less so with beta1 specific drugs like
atenolol). Syncope and diarrhea have also been
reported in canine patients with beta blockers.
Lethargy and hypotension may be noted
within 1 hour of administration.
Exacerbation of symptoms have been reported following
abrupt cessation of beta-blockers in humans. It is
recommended to withdraw therapy gradually in patients
who have been receiving the drug chronically.
Management of Feline Cardiomyopathies
"Neurohormonal activation plays an important role in
heart failure. Thus, disruption of neurohormonal
activation represents therapeutic rationale for using
ACE inhibitors. The RAS plays a prominent role in
human HCM patients by influencing or regulating the
expression of myocardial hypertrophy. Inhibition of
RAS has a beneficial effect on extracellular
remodeling in CHF, and ACE inhibitors reduce
ventricular remodeling by blocking the tropic effects
of angiotensin II on myocytes. There is also survival
value provided by early use of ACE inhibitors in acute
human myocardial infarction. Many clinicians combine
an ACE inhibitor (usually enalapril) with furosemide,
with or without a beta-blocker or diltiazem,
particularly with recurrent heart failure. Enalapril
(0.25-0.5 mg/kg q24h PO) and benazepril (0.25-0.5
mg/kg q24h PO) are clinically well tolerated. Optimal
timing for ACE inhibitor therapy and the effects of
these agents on morbidity and mortality in feline cardiomyopathy is
From a question I asked on the vetlearning.com forum:
I asked the following question on the bulletin board
is there a downside to atenolol?
I have read Kittleson, Fox, Fuentes, Bonagura and
Nelson and I realize there is no proof that there is
any advantage to medicating asymptomatic HCM felines,
however my vet does believe in doing so based on his
own personal experience. Clinically I believe I have
seen a difference and certain ultrasound paramaters
are improved. However according to Plumb's Handbook of Veterinary Drugs, CHF
is listed as an adverse effect. Is this more likely referring to propanol
rather than atenolol?
Submitted Thursday July 10, 2003 - 8:19:31pm by Alex,
I've not seen any cases of CHF that I felt were due
to atenolol. The referance may have been to propanolol
since it is a non-selective beta-blocker.
Susan (Rudy is on 12.5 mg atenolol for 1 year now)
> My cat has been taking 6.25 mg of Atenolol for 2
> weeks, and is doing
> horribly on it. I feel like I'm giving him chemo
> for how sick it
> makes him. Prior to being diagnosed with HCM, his
> symptoms were
> continuing weight loss and poor appetite. The drug
> completely cuts
> out his appetite, he has lost another pound, down to
> 8 pounds, from
> 12, and even though the cardiologist told me I could
> cut the medicine
> to every other day if it affected his appetite, it's
> taking longer
> than 2 days for him to start eating again.
> Does this sound "normal" to you? For the past day,
> he's holding his
> body very rigid, not purring, and almost in a
> catatonic state. Won't
> eat, drink, anything.
> Should I approach my vet about some other drug, or
> should we plod
> ahead on this one? I feel like he's better off
> without it, come what
> may. It's unbearable to see him this sick.
> Thanks for any advice.
Do you Yahoo!?
The New Yahoo! Shopping - with improved product search
- The key point is that you were told by the vet to take him off. The
original poster should consult with her vet and/or cardiologist and
follow their recommendations.
This is a great place to share experiences and knowledge, but one
thing we shouldn't do is tell someone to change their cat's
medication regimen. This should only be done in consultation with
their vet. The best we can do is relate our experiences with a
medication, which I think is extremely helpful, and then suggest
that the person consult with their vet about the medications that
their cat is on if they are having concerns or doubts about it.
Hopefully your post about your experience with atenolol will prompt
the original poster to speak to her vet about whether atenolol is
making her cat ill. However, she should not discontinue the
atenolol or make any other changes to her cat's medication unless
instructed to do so by her vet.
--- In firstname.lastname@example.org, Jennifer Trendler
> Well - don't know what to say. I saw Chase the way he was - andwas told to
> take him off completely and suddenly.
> It worked and now he's fine.
- --- brinkett <scrubbrush@...> wrote:
> The key point is that you were told by the vet toI agree. We need to realize that HCM is just a
> take him off. The
> original poster should consult with her vet and/or
> cardiologist and
> follow their recommendations.
catchall term for an extremely variable disease. I
posted the info from Plumb's Book of Veterinary Drugs
because not every symptom being attributed to
beta-blockade is necessarily a result of
beta-blockade. Sometimes things that we think are
related are simply a coincidence. Anorexia and
lethargy are symptoms of the disease and may have more
to do with decompensation. No one here is in a
position to recommend any mode of treatment or
discontinuation of treatment. If you think your vet
may be wrong seek out another board certified ACVIM
veternarian. And always report any new symptoms to
your vet cardiologist or internist. JMHO.
Rudy: Male DSH brown tabby, feral mom, diagnosed 09-2002 at 19 months of age with idiopathic HCM: grade 2 murmur, hyperkinetic heart, borderline normal thickening, considered asymptomatic, 12.5 mg Atenolol 1x day, 1/2 baby aspirin 2x week administered via pilling
Do you Yahoo!?
The New Yahoo! Shopping - with improved product search